Progressive Multifocal Leukoencephalopathy and Reversible Progressive Leukoencephalopathy Syndrome in Dermatologic Therapy
February 2013 | Volume 12 | Issue 2 | Original Article | e20 | Copyright © 2013
Barry Ladizinski MD,a Misha M. Heller BA,b Tina Bhutani MD,c Kristine B. Zitelli MD,c and John Y. M. Koo MDc
aDuke University Medical Center, Department of Dermatology, Durham, NC bUniversity of Southern California, Keck School of Medicine, Los Angeles, CA cUniversity of California San Francisco, Department of Dermatology, San Fr
Progressive multifocal leukoencephalopathy (PML) is a frequently fatal demyelinating disease of the brain caused by activation of the John Cunningham virus. It typically occurs in immunocompromised patients, including transplant recipients on immunosuppressant medications, patients receiving chemotherapy for hematologic malignancies, and patients with human immunodeficiency virus. Unfortunately, there is no effective treatment for PML. By contrast, reversible progressive leukoencephalopathy syndrome (RPLS) is a generally treatable disorder that is diagnosed based on clinical symptoms (eg, altered mental status, visual abnormalities, headache, and seizures) and neuroradiographic changes (eg, cerebral edema). It is classically associated with malignant hypertension and immunosuppressive medications. Symptoms usually resolve over time, or with treatment of the underlying cause. Amid the relatively recent withdrawal of efalizumab from the US market because of its association with PML, and the added warning found on ustekinumab describing RPLS as a possible adverse effect, there has been an increasing level of concern in dermatology that biologics and other systemic medications used in the treatment of psoriasis may be related to an increased risk of specific leukoencephalopathies. In this review, we evaluate the association of prebiologics (eg, cyclosporine, methotrexate, acitretin) and biologics (eg, adalimumab, alefacept, efalizumab, etanercept, infliximab, rituximab, and ustekinumab) with the potential risk of developing PML and RPLS.
J Drugs Dermatol. 2013;12(2):e20-e24.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Progressive multifocal leukoencephalopathy (PML) is a rare but usually fatal demyelinating neurodegenerative disease. It occurs almost exclusively in individuals with severe immunodeficiencies, such as transplant recipients on immunosuppressant medications or patients with human immunodeficiency virus (HIV). PML is caused by activation of the John Cunningham (JC) virus, which is normally present in much of the general population. There is no established treatment for PML, but disease progression may slow or stop if the patient’s immune system improves. Unfortunately, however, survivors often suffer from severe neurological sequelae.1-4
Reversible progressive leukoencephalopathy syndrome (RPLS), on the other hand, is a treatable disorder characterized by altered mental status, visual abnormalities, headache, and seizures. On neuroimaging, areas of transient cerebral edema can be seen. RPLS can occur as a result of various causes, including malignant hypertension, autoimmune disorders, renal compromise, eclampsia, and immunosuppressant medications. It generally resolves over a period of time, or with treatment of the underlying cause. If malignant hypertension is the likely cause, antihypertensive therapy should be initiated. If, however, an immunosuppressant is the contributing factor, that medication should be discontinued (Table 1).5
In the field of dermatology, biologic agents and other systemic medications have become more widely used for the treatment of generalized psoriasis. Biologic agents have undeniably represented a significant advancement in the therapeutic management of psoriasis. However, there have been emerging concerns about potential side effects, including serious neurologic complications. Specifically, the biologic efalizumab (Raptiva®) was withdrawn from the US market in April 2009 because of the increased risk of developing PML.4 In addition, the biologic ustekinumab (Stelara®) has recently been associated with RPLS.6
Therefore, it is critically important that dermatologists and other health care providers are aware of the potential neurologic complications of biologics and other systemic psoriasis